What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 16, 7:09 PM EST, 1 hour earlier.
Area forecast discussion, Jul 16, 7:09 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Charleston SC
809 PM EDT Tue Jul 16 2024
.SYNOPSIS...
High pressure will persist offshore, while a weak trough
resides inland through mid week. A cold front will approach the
region late week and likely stall nearby, before high pressure
returns next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Given the passage of the sea breeze and numerous outflow
boundaries, instability across the region has been reduced. Convection
should gradually dissipate across the forecast area through the
rest of the evening. The updated forecast will feature
adjustments to hourly PoPs and Wx. Tonight will remain warm and
humid with lows from the mid 70s well inland to the lower 80s at
the beaches and Downtown Charleston.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Aloft, a ridge will extend across the western Atlantic mid-late week
while a broad trough shifts across the Great Lakes region and toward
the Northeast. Ahead of the mid-upper trough, the pattern will
remain more summerlike in nature, with an inland sfc trough across
the Midlands/Upstate and sfc high pressure extending across the
local area from the Atlantic. As a result, scattered to potentially
numerous showers and thunderstorms are possible Wednesday and
Thursday afternoons, initially with a sea breeze circulation that
shifts inland, then potentially followed by convection developing
inland and drifting toward western most zones, before waning after
sunset due to diurnal heat loss (instability) and a lack of stronger
shear in place. A few thunderstorms could become strong and/or
marginally severe each afternoon into early evening, but should
remain pulse type in nature with gusty winds and brief/localized
heavy rainfall as PWATs slowly nudge above 2.0 inches and storm
motion remains slow. By Friday, a cold front is progged to approach
the region from the west and potentially stall across the local area
to start off the weekend. The combination of moderate instability,
2+ inch PWATS and slightly stronger forcing locally with the nearby
front should result in an uptick of shower/thunderstorm coverage
across Southeast South Carolina and Southeast Georgia, with numerous
to widespread precip coverage now in place in the latest forecast.
Although shear remains weak, clusters of thunderstorms could become
strong and/or severe with gusty winds and isolated heavy rainfall
possible.
Outside shower and thunderstorm activity, conditions are expected to
remain hot and humid each afternoon. Heat Index values on Wednesday
and Thursday should reach 105-107 across many areas, while some
locations potentially reach at or above 108. Heat Advisories could
be required for portions of the local area either day, but
convection could hinder temperatures from reaching their full
potential. Friday high temperatures should peak in the low-mid 90s,
but higher surface dewpts ahead of the front could lead to higher
Heat Index values before more greater precip coverage arrives. A
Heat Advisory could eventually be needed this day as well for areas
that don't see ample low-lvl mixing out of sfc dewpts, especially if
convection starts later than anticipated. Overnight low temperatures
will provide little relief, only dipping into the mid 70s inland and
upper 70s to around 80 along the coast. Record high minimum
temperatures could be challenged at all three of the climate sites,
see the Climate section for more details.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Broad troughing aloft will prevail this weekend, with high pressure
extending across the Southeast United States from the Atlantic early
next week. At the surface, a front will approach, then linger across
the Carolinas through the weekend, yielding higher PWATs and
unsettled weather conditions. Between lingering forcing from the
nearby front and an afternoon sea breeze circulation, scattered to
numerous showers/thunderstorms are possible each afternoon. Guidance
continues to be rather bullish with PoPs through the long term
period, so the current forecast maintains chance to likely PoPs
through Thursday, still above climatology. By the weekend, the
front/stalled boundary along with ample moisture justifies slightly
higher precip chances with numerous to potentially widespread
showers and thunderstorms this weekend. With above normal
precipitation chances and increased cloud cover through the period,
temperatures should return to near normal, or even slightly below
normal through the weekend.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Prior to the 0Z TAFs: KCLX detected a thunderstorm 10 to 15
miles west of KCHS, track to the SE. This storm may pass over
KCHS between 0-2Z, highlighted with a TEMPO. Otherwise,
terminals are forecast to remain VFR with a light SW wind
through Wednesday morning. By Wednesday afternoon, a sfc trough
is forecast to advance across the central Carolinas. Showers and
thunderstorms should develop within the trough, possibly
approaching the terminals by late Wednesday afternoon. At this
time, confidence in the thunderstorm placement and timing is too
low to mention in the TAFs.
Extended Aviation Outlook: Scattered to numerous showers and
thunderstorms will likely produce at least TEMPO flight restrictions
at CHS/JZI/SAV terminals during afternoon/early evening hours mid to
late week, especially as a front potentially stalls nearby late week.
&&
.MARINE...
Tonight: Another modest noctural surge is expected, especially
for the South Carolina waters north of the Savannah River
Entrance. Winds will range from 15-20 kt in the South Santee-
Edisto nearshore leg to 10-15 kt with gusts to 20 kt over both
Georgia marine zones. Winds will remains somewhat tempered in
the Charleston Harbor, but should still hold in the 10-15 kt
range. Seas will average 2-4 ft.
Wednesday through Saturday: High pressure will prevail across the
western Atlantic while a cold front approaches the region from the
northwest late week, gradually pinching the pressure gradient
between these two features along the Southeast Coast. Latest
guidance suggests gusty south-southwest winds across local waters on
Wednesday as 1000 mb geostrophic winds near 40 kts traverses the
area during afternoon and evening hours. Overall, conditions are
expected to remain below Small Craft Advisory levels through late
week given the warm air advection regime, but winds could briefly
peak near 25 kt Wednesday afternoon and/or night, mainly across
South Carolina nearshore waters. Otherwise, southerly winds top out
near 10-15 kt each day with slightly higher gusts along the coast
where afternoon sea breeze circulations develop, then shift inland.
Seas should average between 3-4 ft.
Rip Currents: Gusty onshore winds along with 2 ft swell every 8
seconds should lead to an elevated risk of rip currents Wednesday
afternoon. Given recent reports of rip currents along southeast
Georgia beaches along with slightly more favorable conditions north
across southeast South Carolina beaches, a Moderate Risk for rip
currents will be in place for all beaches Wednesday.
&&
.CLIMATE...
Record High Minimum Temperatures:
July 16:
KCHS: 78/2023
KCXM: 82/2021
KSAV: 82/1883
July 17:
KCHS: 78/2023
KCXM: 82/2021
KSAV: 80/1883
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...NED
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...NED
MARINE...Adam/DPB
Hazardous weather outlook, Jul 16, 6:57 PM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
757 PM EDT Tue Jul 16 2024
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
180000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
757 PM EDT Tue Jul 16 2024
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Excessive Heat: Hot and humid conditions are expected through
Friday. Heat indices could exceed 108 degrees in some areas each
afternoon and Heat Advisories are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048>051-180000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
757 PM EDT Tue Jul 16 2024
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Excessive Heat: Hot and humid conditions are expected through
Friday. Heat indices could exceed 108 degrees in some areas each
afternoon and Heat Advisories are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-180000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
757 PM EDT Tue Jul 16 2024
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 16, 3:52 PM EST, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
452 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Rip Currents 1 SSE Tybee Island 31.99N 80.85W
07/16/2024 Chatham GA Lifeguard
Tybee Island lifeguards report 2 ongoing moderate rip
currents 25 yards long; one just south of 17th St and
one between 17th St and the jetty.
&&
Event Number CHS2400673
DAKLocal storm report, Jul 16, 3:54 PM EST, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
454 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Rip Currents 1 NNE Tybee Island 32.01N 80.84W
07/16/2024 Chatham GA Lifeguard
Tybee Island lifeguards report a few ongoing weak rip
currents at the north beach.
&&
Event Number CHS2400674
DAKSpecial weather statement, Jul 16, 5:01 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
601 PM EDT Tue Jul 16 2024
SCZ044-162230-
Dorchester-
601 PM EDT Tue Jul 16 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY...
At 601 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Saint George, moving southeast at 10 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Saint George, Harleyville, and Reevesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3333 8050 3330 8050 3328 8048 3327 8045
3326 8043 3327 8039 3322 8033 3321 8034
3319 8032 3307 8053 3319 8077 3333 8051
TIME...MOT...LOC 2201Z 332DEG 10KT 3322 8059
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NEDSpecial weather statement, Jul 16, 6:01 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
701 PM EDT Tue Jul 16 2024
SCZ043-044-162330-
Dorchester SC-Inland Colleton SC-
701 PM EDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT COLLETON AND DORCHESTER
COUNTIES UNTIL 730 PM EDT...
At 700 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saint George, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Saint George, Dorchester, Ridgeville, Harleyville, Pregnall, Byrd,
Texas, Grover and Francis Beidler Forest.
This includes the following highways...
I-26 between mile markers 179 and 189.
I-95 in South Carolina between mile markers 70 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3325 8035 3324 8035 3320 8033 3319 8031
3318 8030 3316 8031 3315 8032 3312 8028
3297 8051 3313 8070 3326 8036
TIME...MOT...LOC 2300Z 320DEG 7KT 3315 8051
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NEDSpecial weather statement, Jul 16, 6:45 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
745 PM EDT Tue Jul 16 2024
SCZ043-044-050-170015-
Dorchester SC-Charleston SC-Inland Colleton SC-
745 PM EDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT COLLETON...DORCHESTER AND
CHARLESTON COUNTIES UNTIL 815 PM EDT...
At 745 PM EDT, Doppler radar was tracking a strong thunderstorm over
Givhans Ferry State Park, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Charleston, Summerville, Goose Creek, Givhans Ferry State
Park, Ladson, Dorchester, Ridgeville, Cottageville, Givhans and
Round O.
This includes the following highways...
I-26 between mile markers 182 and 189...and
between mile markers 205 and 207.
I-95 in South Carolina between mile markers 67 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3318 8030 3315 8032 3300 8011 3299 8011
3299 8010 3300 8005 3298 8004 3279 8047
3309 8071 3323 8034 3320 8033
TIME...MOT...LOC 2345Z 326DEG 14KT 3301 8040
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NED